Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 16, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 20, 2013, 8:56 AM EDT for Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2013, 8:56 AM EDT (12:56 UTC)
- Expired
- Jul 20, 2013, 1:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN
The radar
The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:33 AM EDT | FLASH FLOOD | 3 Ne Sadie, TN | FLOODING ACROSS ROUTE 91 AND SURROUNDING HOLLOWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1715 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909
WGUS54 KMRX 201256
FFWMRX
TNC019-091-163-201700-
/O.NEW.KMRX.FF.W.0016.130720T1256Z-130720T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
856 AM EDT SAT JUL 20 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF MOUNTAIN CITY...
SULLIVAN COUNTY IN EAST TENNESSEE...
* UNTIL 100 PM EDT
* AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL EXCEEDING TWO INCHES IN AN HOUR. THE HEAVIEST RAIN
HAD FALLEN NEAR AND NORTHEAST OF SADIE. EXCESSIVE RUNOFF WILL
PRODUCE FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHADY
VALLEY...SADIE...AND LAUREL BLOOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3643 8171 3641 8173 3639 8174 3633 8218
3649 8222 3660 8177
$$
GDC1 follow-up statement
178
WGUS74 KMRX 201516
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1116 AM EDT SAT JUL 20 2013
TNC019-091-163-201700-
/O.CON.KMRX.FF.W.0016.000000T0000Z-130720T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN TN-JOHNSON TN-CARTER TN-
1116 AM EDT SAT JUL 20 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR
CARTER...JOHNSON AND SULLIVAN COUNTIES...
AT 1108 AM EDT...RAIN INTENSITY HAD GREATLY DIMINISHED...AND THE
BULK OF THE RAIN HAD MOVED EAST OF THE AREA. LOCAL LAW ENFORCEMENT
OFFICIALS REPORTED FLOODING ALONG HIGHWAY 91. FLOODING OF OTHER
AREAS AND ROADWAYS IS LIKELY AS RUNOFF CONTINUES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN
CITY AND SADIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3643 8171 3641 8173 3639 8174 3633 8218
3649 8222 3660 8177
$$
GDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:33 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 20, 7:33 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 733 AM EDT SAT JUL 20 2013 .AVIATION...SPOTTY SHOWERS AND TSRA GETTING AN EARLY START THIS MORNING...AND PASSING NEAR TRI AND TYS. IFR CONDITIONS BRIEFLY AT TRI THIS MORNING. COVERAGE LATER THIS AFTERNOON AND EVENING MAY JUST SKIRT THE TAF SITES...SO KEPT CONTINUITY WITH PREVIOUS SET OF TAFS FOR NOW. LIMITED TO VCTS/VCSH FOR TRI AND TYS WITH VCTS AND TEMPO SHOWERS AT CHA. MVFR OR LOWER CONDITIONS POSSIBLE BY 06Z TO 12Z SUNDAY...ESPECIALLY AT TRI. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 92 72 87 71 88 / 40 30 60 40 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 91 71 87 70 86 / 30 40 60 50 60 OAK RIDGE, TN 91 70 87 70 85 / 30 40 60 60 60 TRI CITIES AIRPORT, TN 89 66 85 66 85 / 30 40 60 50 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 20, 4:23 AM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 423 AM EDT SAT JUL 20 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 423 AM EDT SAT JUL 20 2013 /323 AM CDT SAT JUL 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...HAIL UP TO AROUND 1 INCH IN DIAMETER...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE COVERAGE OF THUNDERSTORMS WILL INCREASE ON SUNDAY AND EARLY NEXT WEEK...AS A WEAK COLD FRONT SLOWLY APPROACHES THE REGION AND STALLS OUT AROUND THE SOUTHERN APPALACHIANS. AS A RESULT...THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL ALSO INCREASE. HOWEVER...A SIGNIFICANT LARGE SCALE SEVERE WEATHER EVENT DOES REMAIN UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND. TG/TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:57 PM EDT | Areal Flood Advisory | MRX | Cocke | 2 hr |
| Jul 19, 10:48 PM EDT | Areal Flood Advisory | MRX | Washington | 117 min |
| Jul 19, 11:10 PM EDT | Areal Flood Advisory | MRX | Campbell | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.